Wyoming, 2025

High Wind in Wyoming, January 27, 2025

January 27, 2025 · NWS CYS · 1 event in 1 county or zone

A strong pressure gradient over the Laramie Range on 1/27 lead to a brief high wind event at Bordeaux.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient over the Laramie Range on 1/27 lead to a brief high wind event at Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 10:29 PM MST, 4 hours 1 minute earlier. Its key messages:

  • High Wind Watch in effect tonight through Monday afternoon for the I-25 corridor between Cheyenne and Wheatland. Wind gusts up to 60 mph will be possible, including drifting and blowing snow. Blowing and drifting snow possible in the other southeast Wyoming wind prones as well.
  • Warmer and drier conditions are expected next week with locally windy conditions in the wind prone areas of southeast Wyoming.
Area forecast discussion, Jan 26, 10:29 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Sun Jan 26 2025

.KEY MESSAGES...

- High Wind Watch in effect tonight through Monday afternoon for
  the I-25 corridor between Cheyenne and Wheatland. Wind gusts
  up to 60 mph will be possible, including drifting and blowing
  snow. Blowing and drifting snow possible in the other
  southeast Wyoming wind prones as well.

- Warmer and drier conditions are expected next week with
  locally windy conditions in the wind prone areas of southeast
  Wyoming.

&&

.UPDATE...
Issued at 854 PM MST Sun Jan 26 2025

A few changes were made to the forecast this evening. Decreased
visibility significantly at Laramie as the airport was down to
1/4 mile in shallow fog and little fog existed in the grids.
Also decreased ceiling heights at Laramie due to a vertical
visibility of 100ft as of about 30 minutes ago. Ceilings have
since come back up and dissipated, but due to the shallow nature
of the fog and its fluctuations, decided to keep the low
ceilings in the grids. Other than that, left the High Wind Watch
the same at Bordeaux as confidence is not there to upgrade to a
High Wind Warning and winds have yet to come up significantly.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 150 PM MST Sun Jan 26 2025

Snow showers that lingered across the southern part of the CWA this
morning have since ceased. Some slight cloud cover remains south of
the Interstate 80 corridor per visible satellite imagery, however
this is expected to clear out soon. The rest of the day will be
uneventful as drier and warmer air is advected into the area aloft.
Heading into tonight, expect cold temperatures. Mostly clear skies,
snow cover, and light winds could lead to effective radiational
cooling and tank temperatures. Did go below guidance and lowered
overnight low temperatures, especially in valleys and low lying
areas. In these spots, low temperatures below zero can be expected.
However, winds in the wind prone locations are expected to pick up
late tonight. If these winds spill into adjacent valley locations,
temperatures probably will not be as cold as forecast.

Late tonight, a surface high in western Wyoming will strengthen
while troughing over the northern High Plains persists. This will
lead to an impressive MSLP gradient over the Laramie Range per the
GFS. The GFS continues to advertise a 5 to 6 mb gradient over the
Laramie Range, which could be sufficient enough to create high winds
at Bordeaux. The uncertainty comes more with the NAM. The newest 12Z
run shows a broad 3 to 4 mb gradient over the Laramie Range. Still
would like to see a bit more packing of the isobars from the NAM,
hence the bit of uncertainty. However, other variables like the 800
mb wind speeds have increased to about 42 kts, which is greater than
what was shown yesterday. This is largely a gradient driven event
though, so not sure how much impact winds aloft and subsidence will
have. 850 CAG-CPR height gradients remain consistent from yesterday
with a brief spike above 50 meters Monday morning. This likely is
not enough to see high winds at Arlington, but a blustery day with
gusts over 40 MPH can be expected. Ultimately, decided to keep the
current High Wind Watch for Bordeaux a Watch. The deciding factor
was in-house guidance probabilities had come down slightly since
yesterday. The following shifts may want to consider an upgrade if
newer model data shows better forcing for high winds or winds begin
to pick up above 50 MPH overnight. The strongest winds will likely
peak Monday morning.

The strong winds will likely also lead to areas of blowing and
drifting snow late tonight and Monday. The wind prones, including
the South Laramie Range and foothills will be the most likely areas
to experience blowing and drifting snow, but areas outside of the
wind prones like central Carbon and Laramie Counties and the Laramie
Valley could also see some blowing snow due to the recent snowfall.
Blowing snow chances will decrease throughout the day for areas east
of the Laramie Range as temperatures are expected to warm up into
the 40s. Most areas west will struggle to reach freezing, keeping
blowing snow probabilities elevated throughout the day. As is
usually the case with blowing snow, reduced visibility and slick
conditions are possible. If visibility drops below one mile,
Winter Weather Advisories may be needed.

Headed into Tuesday, quieter conditions are expected. With high
pressure in place over Wyoming, mostly sunny skies are expected. 700
mb temperatures will be on the warmer side, ranging from -2C to -4C.
This will lead to above average high temperatures, especially
across the Nebraska panhandle. Here, temperatures will rise into
the upper 40s, with perhaps a few lower elevation spots making
a run for 50! Those east of the Interstate 25 corridor in
Wyoming can expect highs in the 40s, and those to the west will
see highs in the 30s. With high pressure overhead, precipitation
is not expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 150 PM MST Sun Jan 26 2025

A very stable and more seasonable pattern is shaping up over
southeast Wyoming through the remainder of the week. This will
set the stage for strong radiational cooling and very cold
nights west of the Laramie Range especially in the valleys
Wednesday/Thursday night. The NAEFS/GEFS Ensemble mean are even
hinting at 700mb temperatures around one standard deviation
above normal through at least Friday. This will yield to high
temperatures in the 40s and lower 50s east of the Laramie
Range/I-25 corridor.

The main question will be the track of the closed low moving
through the southwest U.S. into the central Plains. At this
juncture, the bulk of the ensembles/NBM are keeping us entirely
dry through Friday with main closed low staying well south and
east of our CWA. This includes the shift of tails of the ECMWF
ensembles which keeps the bulk of the precipitation across
eastern Colorado and western Kansas. However, there a couple of
clusters including the deterministic GFS that does graze the
southeast corner of our CWA with some snowfall on Friday. The
deterministic GFS and some of the clusters also displaces this
closed low much further west than the GEM/ECMWF. With that in
mind, we went ahead and introduced a slight chance of snow in
the far southeast corner of the Nebraska panhandle which
includes Sidney on Friday. We also tweaked temperatures down a
couple degrees from the NBM due to the potential for thicker
cloud cover.

Next weekend, it looks the pattern will transition back to a
more northwest flow regime with the potential for stronger winds
moving back into the wind prone areas possibly beginning on
Saturday and continuing through Sunday with even the potential
for mountain snowfall. This mountain snowfall could end being a
bit more anomalous, but it will be dependent on the placement
of the jet, upslope flow and moisture fetch from the Pacific.
Stay Tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1027 PM MST Sun Jan 26 2025

Shallow fog has developed near KLAR, and will keep IFR to LIFR
conditions into Monday morning. There may be a few breaks in the
fog at times, but the timing and duration of this is uncertain.
Fog should lift mid morning Monday. KRWL also has about a 10%
of developing fog, but this is too low to add to the TAF at this
time.

Elsewhere, expect VFR conditions and largely light winds.
Northwest winds may gust 20 to 25 knots at High Plains terminals
late Monday morning into the early afternoon hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Monday afternoon for WYZ106.
NE...None.

&&

UPDATE...AM
SHORT TERM...SF
LONG TERM...REC
AVIATION...MN
Hazardous weather outlook, Jan 26, 2:42 PM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
242 PM MST Sun Jan 26 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
242 PM MST Sun Jan 26 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Watch in effect tonight through Monday afternoon for the
Bordeaux area. Wind gusts up to 60 mph will be possible,
including drifting and blowing snow. Blowing and drifting snow
will also be possible in the other southeast Wyoming wind prones.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 27, 1:45 AM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
145 AM MST Mon Jan 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     High Sust Winds  1 SSE Bordeaux          41.93N 104.94W
01/27/2025  M40 MPH          Platte             WY   Mesonet

            Peak wind gust of 54 MPH.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 27, 2:30 AM MST to 7:08 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 55 and 60 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 62 MPH and occurred at 5:10 AM MST on the 27th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225437.